Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

A Warning About Antibiotics and Tendonitis –

Posted Dec 21 2009 6:43pm

A year an a half ago the FDA released a black box warning on the labels of fluoroquinolone antiobiotics (including Cipro and Levaquin) stating that these drugs may cause tendonitis and even tendon ruptures in extreme cases. In fact, Achilles tendon ruptures are at least four times more common in patients taking these antibiotics. 

The problem is that many people are still unaware of these harmful side effects. Athletes and active people are particularly at risk as are the elderly whose bodies take longer to clear these drugs and whose tendons are more susceptible to strain. Also at risk are those recovering from joint replacement or other musculoskeletal surgeries who may be taking fluoroquinolone antibiotics to ward off potential infections (or fight actual infections acquired in the hospital).

Several years ago I was given Cipro for a minor fingernail infection. Within 36 hours I was in pain from head to toe and immediately stopped taking the antibiotic, however it took a week of aquatic therapy and accupunture before I felt normal again. I’ve avoided Cipro ever since. So it was with no surprise that I heard the FDA’s announcement 18 months ago.

Ironically, I was re-reminded of the antibiotic-tendonitis connection when I recently had to take Amoxicillin after oral surgery. Coincidentally or not, I developed a mild Achilles tendonitis over the course of taking the drug. Although I’ve yet to uncover information on any musculoskeletal side effects of this specific drug, I am suspicious given the increased risk of tendonitis from taking fluoroquinolones and my previous reaction to Cipro.

If you are physically active, be sure to ask your doctor about possible musculo-skeletal side effects of any drug you are taking. Statin medications, for example, are another class of drugs that can cause muscle and tendon strains. And, if and when you must take antibiotics, be sure to take a probiotic supplement to restore your beneficial bacteria levels.

Be Well,

Carolyn

Post a comment
Write a comment:

Related Searches